Alert archive / Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 15, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 16, 2020, 8:44 PM EDT for Alleghany County, Bath County, Virginia; Greenbrier County, West Virginia. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2020, 8:44 PM EDT (00:44 UTC)
- Expired
- May 17, 2020, 12:45 AM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alleghany County, VA, Bath County, VA, Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 8:53 PM EDT | HEAVY RAIN 3.75 | Mountain Grove, VA | . |
| May 16, 8:53 PM EDT | HEAVY RAIN 3.75 | Mountain Grove, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1735 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
620
WGUS51 KRNK 170044
FFWRNK
VAC005-017-WVC025-170445-
/O.NEW.KRNK.FF.W.0015.200517T0044Z-200517T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
844 PM EDT Sat May 16 2020
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Northern Alleghany County in west central Virginia...
Bath County in west central Virginia...
East central Greenbrier County in southeastern West Virginia...
* Until 1245 AM EDT.
* At 842 PM EDT, law enforcement reported that very heavy rainfall
on the order of up to 3 inches in the past one to two hours has
resulted in considerable flooding throughout Bath County.
Extensive flooding is reported in Hot Springs with mud slides and
debris flow from hillsides blocking U.S. Highway 220 in the area.
Virginia Highway 39 has been washed out and is closed near
Mountain Grove. Flooding is reported in other areas around Warm
Springs and Hot Springs as well. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Covington...
Clifton Forge...
Warm Springs...
Neola...
Hot Springs...
Lake Moomaw...
Mountain Grove
and Douthat State Park.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
This includes the following streams and drainages...
Little Back Creek, Thompson Creek, North Fork Anthony Creek, Spring
Branch and Cowpasture River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3822 7970 3821 7959 3819 7955 3782 7980
3777 7985 3789 8032 3804 8016 3806 8011
3806 7996 3811 7993 3813 7994 3816 7992
3818 7992 3827 7979
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
RAB1 follow-up statement
598
WGUS71 KRNK 170223
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
1023 PM EDT Sat May 16 2020
WVC025-170230-
/O.CAN.KRNK.FF.W.0015.000000T0000Z-200517T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenbrier WV-
1023 PM EDT Sat May 16 2020
...THE FLASH FLOOD WARNING FOR EASTERN GREENBRIER COUNTY IS
CANCELLED...
Rainfall has decreased across the region and additional
rainfall is expected to be light and not enough to renew the threat
of flash flooding. Thus, the Flash Flood Warning for eastern
Greenbrier county has been cancelled. Please be alert for areas of
remaining high water in low spots and poor drainage areas. Heed any
road closures from law enforcement and other public officials.
LAT...LON 3822 7971 3820 7957 3819 7955 3782 7980
3777 7985 3781 7999 3785 8018 3787 8016
3799 8000 3811 7993 3813 7994 3817 7991
3818 7992 3827 7979
$$
VAC005-017-170445-
/O.CON.KRNK.FF.W.0015.000000T0000Z-200517T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alleghany VA-Bath VA-
1023 PM EDT Sat May 16 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT FOR
NORTHERN ALLEGHANY AND BATH COUNTIES IN WEST CENTRAL VIRGINIA...
At 1020 PM EDT, radar indicated that moderate to heavy rain and
embedded thunderstorms continued across much of the warned area.
Flash flooding and flooding has been reported at several
locations within Bath County where over 3 inches of rain has
fallen in the past 2-3 hours. Additional rainfall will simply
aggravate the flooding situation. An additional 1 to 2 inches of
rain is possible through midnight. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by showers and thunderstorms.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
Some locations that will experience flooding include...
Clifton Forge...
Warm Springs...
Hot Springs...
Lake Moomaw...
Douthat State Park...
Natural Well...
and Selma.
This includes the following streams and drainages...
Little Back Creek, Thompson Creek, Spring Branch, Cowpasture River
and Meadow Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3822 7971 3820 7957 3819 7955 3782 7980
3777 7985 3781 7999 3785 8018 3787 8016
3799 8000 3811 7993 3813 7994 3817 7991
3818 7992 3827 7979
FLASH FLOOD...OBSERVED
EXPECTED ADDITIONAL RAINFALL...1-2 INCHES IN 1 HOUR
$$
RABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 16, 2:12 PM EDT, 6 hours 32 minutes earlier.
Area forecast discussion, May 16, 2:12 PM EDT, 6 hours 32 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 212 PM EDT Sat May 16 2020 .SYNOPSIS... A cold front will drop south across the region this evening into tonight and stall on Sunday. Low pressure over the Ohio Valley on Sunday will push a cold front through our area on Monday as the low moves slowly into the Carolinas by Wednesday. && .NEAR TERM /THROUGH SUNDAY/... As of 212 PM EDT Saturday... A backdoor cold front will drop south across the region this evening and stall tonight. The 18z SPC Mesoscale Analysis shows that that Convective Available Potential Energy has climbed into the 500- 1000 J/Kg range. With heating and instability expect scattered showers and thunderstorms to develop ahead and along the frontal boundary this afternoon and continue into tonight. The HRRR, HiResW- arw-east and NAM showed convection developing between 18z-22z. The best chance will be across the north to northeastern portions of the forecast area generally north of Highway 460. The Day One Convective Outlook keeps us in general thunderstorms. Model data showed northeast to east winds and a layer of stable air from the surface to nearly 850MB tonight. Low clouds and fog will develop and spread southwest overnight, especially along the east slopes of the Blue Ridge. The best chances of fog will be where it rains this afternoon. Low temperature tonight will range from the lower 50s in the mountains to the lower 60s in the Piedmont. The combination of a ridge over the East and a potential tropical system off the southeast coast,the Appalachians will be in a strengthening wedge Sunday. Scattered showers and isolated thunderstorms will develop Sunday afternoon. High temperatures Sunday will vary from the mid 60s in the northern mountains to the mid 80s in the piedmont. Confidence in Near term forecast is moderate. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 212 PM EDT Saturday... Sunday night through Tuesday night our weather pattern will be dominated by the influence of the slow approach and stall of an upper level low pressure system. This system is expected to be over the Chicago area Sunday night, and meander southeast and become stalled over the Tennessee and Ohio Valley region. The position of this low will allow for an increasing flow off the Gulf of Mexico that will advect moisture into our region. The result will be a three day stretch with abundant showers and some thunderstorms during the day, and lesser amounts during the nighttime after we lose the influence of diurnal convection. Temperatures during this portion of the forecast will trend slightly cooler each day thanks to the slow approach of the low. One feature that may influence the above scenario is an area of low pressure that is expected to head north along the East Coast. Subsidence on the west side of this low could slow the approach of the already slow moving upper low. Confidence in the above scenario is moderate. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 212 PM EDT Saturday... A broad upper low pressure center will start this portion of the forecast period centered over the Tennessee and Ohio River Valleys. From there, guidance paints various pictures as to the track and speed at which this system passes over, or near our region. While showing somewhat different tracks, the GFS and the European solutions inch the low towards our location through Wednesday night, and then it heads somewhat faster almost due north as a weaker upper low or an open trough to either New England (per the GFS) or over the Great Lakes (per the European). An upper ridge starts again to build into the area for the start of the weekend into next week. The Canadian solution is much more poky. It prefers a due east track for the upper low with it not becoming centered over our region until Friday evening. It picks up a little more speed heading into the weekend, with the low heading eastward off the East Coast near the Delmarva Peninsula. Per this solutions, a hint of upper ridging starts to return to the area next Saturday night into next Sunday. Our forecast will resemble more of a GFS/European blend with showers and some storms likely to impact our region Wednesday through Friday. Temperatures will be coolest Wednesday with the center of the low closest to our region. Temperatures will begin to moderate Thursday and continue that trend through the weekend as the low departs and the ridge builds. Confidence in the above portion of the forecast is moderate. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 134 PM EDT Saturday... A cold front moving south through the Mid Atlantic region this afternoon into tonight will spark showers and thunderstorms in the moist, unstable air ahead of the front. HiRes models, along with the RAP and NAM were in very good agreement with the timing of the front. The front and wind shift to the east and northeast will reach KLYH and KROA between 20Z/4PM and 23Z/7PM. The best chance of a thunderstorm will be north of State highway 460. There is some potential for wind gusts from the northeast up to 20 knots at KLYH immediately behind the front but confidence was not enough to include in the TAF at this time. Ceilings will lower after 00Z/8PM, reaching MVFR levels by 04Z/Midnight as far west as KLWB and KBLF. During the overnight ceilings will be IFR to LIFR. Low clouds will continue to spread into the region from the northeast resulting in widespread MVFR/IFR ceilings into Sunday. Average confidence for ceilings, visibility and wind during the taf period. Below average confidence on the occurrence of thunderstorms at any specific TAF site. Extended Aviation Discussion... The combination of a deepening, very slow moving upper low drifting into the region from the northwest Sunday night-Monday and remaining well into next week will result in an extended period of widespread rain, along with scattered showers and thunderstorms. When not raining, MVFR drizzle, fog and low clouds are likely Sunday through Tuesday. Sub-VFR conditions are possible past Tuesday depending on how long the upper low lingers in the area. If it lingers MVFR/IFR conditions will be possible Wednesday and Thursday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/KK NEAR TERM...KK SHORT TERM...DS LONG TERM...DS AVIATION...AMS/KK
Hazardous weather outlook, May 16, 2:36 PM EDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 236 PM EDT Sat May 16 2020 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-171845- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 236 PM EDT Sat May 16 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe storms are possible Monday and Monday night along with the potential for locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 16, 5:36 PM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
536 PM EDT Sat May 16 2020
WVZ508-162200-
Western Greenbrier-
536 PM EDT Sat May 16 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN GREENBRIER COUNTY...
At 535 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Leonard to Quinwood.
Movement was north at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Quinwood...
Duo...
and Bingham.
LAT...LON 3822 8036 3814 8036 3798 8078 3799 8077
3799 8079 3801 8079 3801 8080 3809 8079
3808 8071 3827 8044
TIME...MOT...LOC 2135Z 197DEG 9KT 3820 8037 3807 8070
RRSpecial weather statement, May 16, 6:02 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
602 PM EDT Sat May 16 2020
WVZ508-162230-
Western Greenbrier-
602 PM EDT Sat May 16 2020
...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL GREENBRIER COUNTY...
At 601 PM EDT, a strong thunderstorm was located near Richwood,
moving north at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will remain over mainly rural areas of
north central Greenbrier County.
LAT...LON 3824 8038 3811 8045 3809 8062 3812 8064
3827 8044
TIME...MOT...LOC 2201Z 185DEG 10KT 3814 8056
RRSpecial weather statement, May 16, 6:31 PM EDT, 2 hours 13 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 631 PM EDT Sat May 16 2020 VAZ046-047-162300- Buckingham-Appomattox- 631 PM EDT Sat May 16 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL APPOMATTOX AND SOUTHWESTERN BUCKINGHAM COUNTIES... At 631 PM EDT, a strong thunderstorm was located near Tower Hill, or 7 miles east of Bent Creek, moving east at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Buckingham... Toga... Andersonville... and Tower Hill. LAT...LON 3743 7874 3758 7882 3766 7861 3747 7852 TIME...MOT...LOC 2231Z 252DEG 18KT 3752 7870 RR
Special weather statement, May 16, 6:44 PM EDT, 2 hours before
Special Weather Statement
National Weather Service BLACKSBURG VA
644 PM EDT Sat May 16 2020
VAZ020-162315-
Bath-
644 PM EDT Sat May 16 2020
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN BATH COUNTY...
At 644 PM EDT, a strong thunderstorm was located over Mountain Grove,
or 7 miles northwest of Warm Springs, moving northeast at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mountain Grove.
LAT...LON 3820 7969 3803 7985 3806 7996 3808 7995
3810 7993 3811 7994 3813 7995 3814 7993
3815 7992 3818 7992 3819 7990 3820 7989
3825 7983 3825 7982
TIME...MOT...LOC 2244Z 202DEG 6KT 3812 7989
RRSpecial weather statement, May 16, 7:15 PM EDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 715 PM EDT Sat May 16 2020 VAZ020-162345- Bath- 715 PM EDT Sat May 16 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BATH COUNTY... At 715 PM EDT, a strong thunderstorm was located over Nimrod Hall, or near Millboro, moving northeast at 5 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Nimrod Hall. LAT...LON 3793 7966 3796 7974 3809 7970 3803 7953 TIME...MOT...LOC 2315Z 204DEG 5KT 3798 7967 RR
Special weather statement, May 16, 7:16 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
716 PM EDT Sat May 16 2020
VAZ047-162345-
Buckingham-
716 PM EDT Sat May 16 2020
...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL BUCKINGHAM COUNTY...
At 716 PM EDT, a strong thunderstorm was located over Andersonville,
or 7 miles south of Buckingham, moving northeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Dillwyn...
Sheppards...
Andersonville...
and Toga.
LAT...LON 3736 7845 3735 7855 3736 7856 3737 7858
3738 7858 3738 7859 3739 7858 3740 7859
3738 7863 3739 7864 3742 7864 3742 7865
3747 7866 3759 7845 3746 7838
TIME...MOT...LOC 2316Z 246DEG 7KT 3744 7859
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:00 PM EDT | Areal Flood Advisory | RNK | Bath | 3 hr |
| May 16, 9:52 PM EDT | Flash Flood Warning | RNK | Alleghany, Bath, Rockbridge, City of Lexington | 4 hr |
| May 17, 12:43 AM EDT | Areal Flood Warning | RNK | Alleghany, Bath | 3 hr |
| May 17, 1:47 AM EDT | Areal Flood Warning | RNK | Alleghany, Bath, Rockbridge, City of Lexington | 118 min |
Nearby
Flash Flood Warnings in Virginia, 2020Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.